Skip to main content

Resonance Chains and Geometric Limits on Schottky Surfaces


Resonance chains have been observed in many different physical and mathematical scattering problems. Recently, numerical studies linked the phenomenon of resonances chains to an approximate clustering of the length spectrum on integer multiples of a base length. A canonical example of such a scattering system is provided by 3-funneled hyperbolic surfaces where the lengths of the three geodesics around the funnels have rational ratios. In this article we present a mathematically rigorous study of the resonance chains for these systems. We prove the analyticity of the generalized zeta function, which provides the central mathematical tool for understanding the resonance chains. Furthermore, we prove for a fixed ratio between the funnel lengths and in the limit of large lengths that after a suitable rescaling, the resonances in a bounded domain align equidistantly along certain lines. The position of these lines is given by the zeros of an explicit polynomial that only depends on the ratio of the funnel lengths.

This is a preview of subscription content, access via your institution.


  1. Barkhofen S., Faure F., Weich T.: Resonance chains in open systems, generalized zeta functions and clustering of the length spectrum. Nonlinearity 27, 1829–1858 (2014)

    Article  ADS  MATH  Google Scholar 

  2. Barkhofen S., Weich T., Potzuweit A., Stöckmann H.-J., Kuhl U., Zworski M.: Experimental observation of the spectral gap in microwave n-disk systems. Phys. Rev. Lett. 110(16), 164102 (2013)

    Article  ADS  Google Scholar 

  3. Borthwick D.: Spectral Theory of Infinite-Area Hyperbolic Surfaces. Birkhäuser, Basel (2007)

    MATH  Google Scholar 

  4. Borthwick D.: Distribution of resonances for hyperbolic surfaces. Exp. Math. 23, 25–45 (2014)

    Article  MATH  MathSciNet  Google Scholar 

  5. Borthwick D., Judge C., Perry P.A.: Selberg’s zeta function and the spectral geometry of geometrically finite hyperbolic surfaces. Comment. Math. Helv. 80, 483–515 (2005)

    Article  MATH  MathSciNet  Google Scholar 

  6. Borthwick, D., Weich, T.: Symmetry reduction of holomorphic iterated function schemes and factorization of Selberg zeta functions (in preparation)

  7. Bourgain J., Gamburd A., Sarnak P.: Generalization of Selberg’s \({\frac{3}{16}}\) theorem and affine sieve. Acta Math. 207(2), 255–290 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  8. Bunke U., Olbrich M.: Group cohomology and the singularities of the selberg zeta function associated to a kleinian group. Ann. Math. 149, 627–689 (1999)

    Article  MATH  MathSciNet  Google Scholar 

  9. Cvitanović P., Eckhardt B.: Periodic-orbit quantization of chaotic systems. Phys. Rev. Lett. 63(8), 823–826 (1989)

    Article  ADS  MathSciNet  Google Scholar 

  10. Gaspard P., Rice S.A.: Semiclassical quantization of the scattering from a classically chaotic repellor. J. Chem. Phys. 90, 2242 (1989)

    Article  ADS  MathSciNet  Google Scholar 

  11. Grothendieck A.: La théorie de Fredholm. Bulletin de la Société Mathématique de France 84, 319–384 (1956)

    MATH  MathSciNet  Google Scholar 

  12. Guillopé L.: Fonctions zêta de selberg et surfaces de géométrie finie. Adv. Stud. Pure Math. 21, 33–70 (1992)

    Google Scholar 

  13. Guillopé L., Lin K.K., Zworski M.: The Selberg zeta function for convex co-compact Schottky groups. Commun. Math. Phys 245(1), 149–176 (2004)

    Article  ADS  MATH  Google Scholar 

  14. Guillopé L., Zworski M.: Upper bounds on the number of resonances for non-compact Riemann surfaces. J. Funct. Anal. 129(2), 364–389 (1995)

    Article  MATH  MathSciNet  Google Scholar 

  15. Jenkinson O., Pollicott M.: Calculating Hausdorff dimension of Julia sets and Kleinian limit sets. Am. J. Math. 124(3), 495–545 (2002)

    Article  MATH  MathSciNet  Google Scholar 

  16. Jones, E., Oliphant, E., Peterson, P., et al.: SciPy: Open source scientific tools for Python. (2001)

  17. Lu W.T., Sridhar S., Zworski M.: Fractal Weyl laws for chaotic open systems. Phys. Rev. Lett. 91(15), 154101 (2003)

    Article  ADS  Google Scholar 

  18. Mazzeo R.R., Melrose R.B.: Meromorphic extension of the resolvent on complete spaces with asymptotically constant negative curvature. J. Funct. Anal. 75(2), 260–310 (1987)

    Article  MATH  MathSciNet  Google Scholar 

  19. McMullen C.T.: Hausdorff dimension and conformal dynamics, III: computation of dimension. Am. J. Math. 120(4), 691–721 (1998). doi:10.1353/ajm.1998.0031

    Article  MATH  MathSciNet  Google Scholar 

  20. Naud F.: Expanding maps on Cantor sets and analytic continuation of zeta functions. Ann. Sci. Éc. Norm. Supér. (4) 38(1), 116–153 (2005)

    MATH  MathSciNet  Google Scholar 

  21. Nonnenmacher S.: Spectral problems in open quantum chaos. Nonlinearity 24(12), R123 (2011)

    Article  ADS  MATH  Google Scholar 

  22. Patterson S.J.: The limit set of a Fuchsian group. Acta Math. 136(1), 241–273 (1976)

    Article  MATH  MathSciNet  Google Scholar 

  23. Patterson S.J.: On a lattice-point problem in hyperbolic space and related questions in spectral theory. Arkiv för Matematik 26(1), 167–172 (1988)

    Article  ADS  MATH  Google Scholar 

  24. Patterson S.J., Perry P.A.: The divisor of Selberg’s zeta function for Kleinian groups. Appendix A by Charles Epstein. Duke Math. J. 106(2), 321–390 (2001)

    Article  MATH  MathSciNet  Google Scholar 

  25. Potzuweit A., Weich T., Barkhofen S., Kuhl U., Stöckmann H.-J., Zworski M.: Weyl asymptotics: from closed to open systems. Phys. Rev. E 86(6), 066205 (2012)

    Article  ADS  Google Scholar 

  26. Ruelle D.: Zeta-functions for expanding maps and Anosov flows. Invent. Math. 34(3), 231–242 (1976)

    Article  ADS  MATH  MathSciNet  Google Scholar 

  27. Schomerus H., Tworzydło J.: Quantum-to-classical crossover of quasibound states in open quantum systems. Phys. Rev. Lett. 93(15), 154102 (2004)

    Article  ADS  Google Scholar 

  28. Stein, W.A., et al.: Sage Mathematics Software (Version 6.1.1). The Sage Development Team. (2014)

  29. Thurston, W.P.: The Geometry and Topology of Three-Manifolds, electronic version 1.1 edition. (2002)

  30. Weich T., Barkhofen S., Kuhl U., Poli C., Schomerus H.: Formation and interaction of resonance chains in the open 3-disk system. New J. Phys. 16, 033029 (2014)

    Article  ADS  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Tobias Weich.

Additional information

Communicated by S. Zelditch

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Weich, T. Resonance Chains and Geometric Limits on Schottky Surfaces. Commun. Math. Phys. 337, 727–765 (2015).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Zeta Function
  • Closed Geodesic
  • Prime Word
  • Hyperbolic Surface
  • Geometric Limit